Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 7, 2017, 1:29 PM EDT for Clinton County, New York; Chittenden County, Grand Isle County, Vermont. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 1:29 PM EDT (17:29 UTC)
- Expired
- Jul 7, 2017, 1:59 PM EDT
- In force
- 30 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Chittenden County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WUUS51 KBTV 071729
SVRBTV
NYC019-VTC007-013-071830-
/O.NEW.KBTV.SV.W.0036.170707T1729Z-170707T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
129 PM EDT FRI JUL 7 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southeastern Clinton County in northern New York...
Southern Grand Isle County in northwestern Vermont...
Northwestern Chittenden County in northwestern Vermont...
* Until 230 PM EDT
* At 129 PM EDT, a severe thunderstorm was located over Laphams
Mills, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Peru, Schuyler
Falls, Grand Isle, South Hero, Keeseville, Milton, Isle La Motte,
Colchester, North Hero, Young Island, Wilcox Point, Hazen Point,
Sunset Island, West Milton, Conner Bay, Kellogg Island, Grand Isle
State Park and Allens Bay In Clinton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4477 7326 4475 7325 4461 7313 4454 7337
4454 7346 4452 7346 4451 7347 4449 7355
4465 7367 4485 7332
TIME...MOT...LOC 1729Z 240DEG 9KT 4461 7353
HAIL...1.00IN
WIND...60MPH
$$
Hanson1 follow-up statement
381
WWUS51 KBTV 071759
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
159 PM EDT FRI JUL 7 2017
NYC019-VTC007-013-071809-
/O.CAN.KBTV.SV.W.0036.000000T0000Z-170707T1830Z/
Clinton NY-Grand Isle VT-Chittenden VT-
159 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...
SOUTHERN GRAND ISLE AND NORTHWESTERN CHITTENDEN COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4477 7326 4475 7325 4461 7313 4454 7337
4454 7346 4452 7346 4451 7347 4449 7355
4465 7367 4485 7332
TIME...MOT...LOC 1755Z 240DEG 9KT 4465 7344
$$
HansonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:44 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 9:44 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Burlington VT 944 AM EDT Fri Jul 7 2017 .SYNOPSIS... An approaching trough of low pressure from western New York and southeast Ontario will bring increasing chances for showers and thunderstorms this afternoon, especially across northern New York into northwestern Vermont. A few stronger cells may contain small hail and gusty winds. Activity should gradually decrease in intensity tonight across portions of central and eastern Vermont. A cold front will move through the North Country on Saturday bringing additional showers and thunderstorms during the daylight hours. Combining Friday and Saturday's rainfall we should see between a half inch to one inch fall with the highest totals expected across northern New York and along the international border in Vermont. Temperatures through the weekend and to start the work week should be fairly seasonable in the upper 70s to low 80s for highs and in the 60s for lows. && .NEAR TERM /THROUGH SATURDAY/... As of 927 AM EDT Friday...Based on observational/satellite trends, anticipate a narrow surface-based instability axis developing across nrn NY into nwrn VT with continued insolational heating and with dewpoints climbing through the 60s (2-m dewpoint up to 68F at KMSS). Appears we'll see SBCAPE values peak between 1000-2000 J/kg this afternoon across nern NY and nwrn VT. Also noting very little CIN with sfc-2km lapse rates near dry adiabatic values. Steady 700-500mb height falls suggest high probability of convective initiation in expected thermodynamic environment. Consistent with the NAM-Nest and BTV4km WRF, anticipate the first cells across the higher terrain of the nrn Adirondacks around 18Z or so this afternoon. Model hodographs are interesting with a bit of a mid-level weakness around 500mb (flow <20kts); may disrupt overall convective storm organization. Could see multicellular storms with pulse updraft/downdraft structures as cells roll into the Champlain Valley and nrn VT late in the afternoon. SBCAPE values certainly sufficient for localized wet microburst threat with briefly stronger cores. WBZ heights not excessively high around 10-11kft, so some small hail certainly also possible with stronger cells. May see some brief heavy downpours, but warm cloud depths not excessively high and PW values 1.4-1.5" should preclude anything approaching flash flood guidance (which is generally 1.5-1.8" rainfall in 1-hr). We'll be monitoring for marginal threat of severe weather thru peak daytime heating hrs, consistent with SPC Day 1 Outlook. Will be moderately humid today with highs in the low-mid 80s and dewpoints generally in the low 60s across central/ern VT, and mid-upr 60s further west this aftn. Should see convective coverage and intensity on the wane late this evening across central/ern VT with loss of daytime heating, with lighter shower activity possible thru the overnight hrs. May see redevelopment of showers to the west as next shortwave trough approaches from western NY toward the pre-dawn period. Upper trough ewd moves across the region on Saturday. Timing is a bit off for severe chances, with best threat far ern VT with destabilization occurring there as the sfc front moves thru by 18Z. Bulk of stronger convective storms may develop south and east of our CWA based on current indications. That said, an additional 0.25-0.50" rainfall possible Saturday morning with showers and a few embedded tstms as best large-scale UVV moves thru the bulk of the North Country. Overall QPF next 24-36 hrs expected between 0.5-1.0", with locally higher amts possible far nern NY into far nrn VT. Again, rainfall amts expected below what will be needed for additional flooding/flash flooding concerns. Behind the cold front on Saturday anticipate highs back near normal in the 70s. && .SHORT TERM /SATURDAY NIGHT/... As of 425 AM EDT Friday...Shortwave embedded in mid level cyclonic flow will exit east, ending showers and thunderstorms over the North Country by midnight Saturday night. Some surface ridging will briefly build into the area, extending from high pressure center around the Mississippi Valley. Minimum temperatures will fall into the 50s by Sunday morning as clouds generally diminish throughout Saturday night. PWATs decrease to around half inch through Sunday morning, indicating brief period of clearing skies. Another shortwave will approach from the northwest, spreading more clouds across northern New York early to mid Sunday morning. The ridge of surface high pressure will also shift south and east over southern New England by late Sunday morning, increasing the chances for showers associated with the aforementioned shortwave on Sunday. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 425 AM EDT Friday...Mid-level shortwave will move across northern zones of the forecast area. However, model guidance differ on how far south the shortwave travels, affecting the timing of showers and possible thunderstorms on Sunday. At the surface, looks like frontal boundary could begin to affect northern New York by mid-day. PWATs increase to 1 inch or more late in the day. With some instability and increased moisture, any showers/storms could produce a brief period of heavy rainfall during Sunday afternoon and evening. After sunset, instability wanes and decreases coverage of showers for the first half of the night. Model guidance again diverges on the details as the forecast area resides under broad mid-level trough. The work week begins with another frontal boundary approaching. Southwest flow ahead of the front will likely bring in more moisture as the GFS indicates PWATs increasing over 1.5 inches by Tuesday. Unsettled weather continues into the middle of the week before Canadian high pressure at the surface provides a brief break sometime Wednesday. The next weather feature could be a clipper like system to close out the work week. Temperatures throughout the period will be slightly cooler than normal. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... Through 12Z Saturday...Outside of orographic MVFR cigs at KSLK and KRUT this morning - which are expected to diminish during the late morning hours - VFR conditions expected through the the rest of today. A shortwave trough moves east to west across the region today, bringing increasing showers/thunderstorms through after 16Z through the end of the TAF period. Winds will again be southerly at 6-12 knots with some occasional gusts up to 15-20 knots, especially at KBTV. Heading into this evening, showers continue and winds becoming light out of the south. MVFR/IFR conditions possible at KSLK and KMPV during the early morning hours. Outlook... Saturday: VFR. Scattered SHRA...Isolated TSRA. Saturday Night: VFR. Slight Chance SHRA. Sunday: VFR. Breezy. Chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR. Chance SHRA...Slight Chance TSRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Likely SHRA...Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Deal NEAR TERM...Banacos SHORT TERM...KGM LONG TERM...KGM AVIATION...Deal/KGM
Hazardous weather outlook, Jul 7, 11:59 AM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 1159 AM EDT Fri Jul 7 2017 NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>018-081600- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Western Chittenden-Lamoille-Washington- Western Addison-Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison- 1159 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are expected this afternoon across portions of northern New York and western Vermont. A few stronger storms are possible, containing gusty winds and small hail, in addition to dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ003-004-007-010-012-019-081600- Orleans-Essex-Caledonia-Orange-Windsor-Eastern Rutland- 1159 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for central Vermont, northeast Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. A few thunderstorms are possible this evening across central and eastern Vermont. Cloud to ground lightning is expected to be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:43 PM EDT | Special Weather Statement | BTV | Essex | 62 min |
| Jul 7, 3:42 PM EDT | Special Weather Statement | BTV | Essex | 63 min |
| Jul 7, 5:13 PM EDT | Special Weather Statement | BTV | Franklin | 62 min |
| Jul 7, 6:13 PM EDT | Special Weather Statement | BTV | Clinton | 62 min |
| Jul 7, 7:39 PM EDT | Special Weather Statement | BTV | Franklin | 66 min |
| Jul 7, 7:55 PM EDT | Flash Flood Warning | BTV | Franklin | 3 hr |
| Jul 7, 3:24 PM EDT | Special Weather Statement | BTV | Grand Isle | 66 min |
| Jul 7, 3:30 PM EDT | Special Weather Statement | BTV | Lamoille | 60 min |
| Jul 7, 4:04 PM EDT | Flash Flood Warning | BTV | Lamoille, Orleans | 4 hr |
| Jul 7, 4:09 PM EDT | Special Weather Statement | BTV | Washington | 51 min |
| Jul 7, 4:40 PM EDT | Special Weather Statement | BTV | Orange | 65 min |
| Jul 7, 5:24 PM EDT | Special Weather Statement | BTV | Orange | 66 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.